The lure of heroin lies in the drug’s euphoric, deeply calming effects. However,the same chemical reactions that create these effects in your brain and body can also slow your breathing and heartbeat to dangerous levels. An overdose can leave you disoriented, confused, unconscious or comatose. In a disturbing number of cases, heroin overdose results in death. For instance, the New York State Department of Health reports that between 2011 and 2014, overdose fatalities rose by a factor of three nationwide in which heroin was related.[i]
When Does an Overdose Happen?
Heroin is an illegal narcotic derived from opium, a potent drug that affects the brain’s perceptions of pain and pleasure. This drug can cause intense sensations of joy and contentment, but at the same time, it suppresses the life-sustaining functions of the brain and nerves. A heroin overdose occurs when you take more heroin than your brain or body can tolerate. Even experienced users may not know exactly how much of this powerful narcotic their systems can handle.[ii]
Because heroin production is unregulated, the potency and purity of any given batch are unpredictable. Heroin is mixed, or cut, with a variety of ingredients, ranging from harmless products like sugar or cornstarch to opioid drugs that increase the risk of overdose and death. Whether you’re trying heroin for the first time or you’ve been using for years, you expose yourself to the dangers of an overdose every time you inject, snort, smoke or swallow the drug.
Effects on the Brain and Body
By acting on the central nervous system (CNS), heroin extends its influence throughout the body. All of your bodily functions—from breathing and heartbeat to digestion and excretion—slow down under the effects of this central nervous system (CNS) depressant. An overdose can cause a number of reactions, ranging from uncomfortable to deadly, including the following:
- Dry mouth
- Small pupils
- Stomach cramps
- Nausea and vomiting
- Muscle spasms
- Slow heartbeat
- Low blood pressure
- Slow breathing
Taking too much heroin can also accelerate the cycle of dependence and addiction. As your brain becomes used to the effects of this drug, you’ll need higher doses of heroin to get the same high. The more often you use heroin and the more of this narcotic you take, the greater your chances of a fatal overdose. Heroin users who inject the drug into their veins (a practice known as “shooting up”) are at a higher risk of addiction and overdose than those who take the drug nasally or orally. The U.S. Department of Justice warns that anyone who uses heroin is in danger of addiction, overdose and death—not just those who shoot up.
The most dangerous outcome of a heroin overdose is loss of life. Death can occur when the brain is so deeply sedated that it no longer stimulates the vital organs to function.As your respirations and heart rate slow down, your blood pressure drops. Oxygen no longer circulates to the brain through your bloodstream. Without the life-sustaining support of the heart and lungs, death soon follows.
Escaping the Dangers of Overdose
When you’re caught in the cycle of heroin addiction, it may seem that there’s nothing more important than getting and using the drug—not even your own life. Recovering from heroin abuse requires intensive physical and psychological rehab to rebuild your sense of self-worth and restore your hope for the future.
At The Canyon, we offer comprehensive, compassionate services for individuals struggling with heroin addiction. Located in a secluded setting in Malibu, California, we offer the peace and serenity you need to heal physically, mentally and spiritually. Call our 24 hour, toll-free helpline to speak with our admissions coordinators at any time. We want to help you begin healing now.